Anti-Anxiety Drugs

Addiction/Withdrawal

The benzodiazepine withdrawal syndrome.
http://www.ncbi.nlm.nih.gov/pubmed/7841856
Addiction. 1994 Nov;89(11):1455-9
Physiological dependence on benzodiazepines is accompanied by a withdrawal syndrome which is typically characterized by sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty in concentration, dry wretching and nausea, some weight loss, palpitations, headache, muscular pain and stiffness and a host of perceptual changes. Instances are also reported within the high-dosage category of more serious developments such as seizures and psychotic reactions. Withdrawal from normal dosage benzodiazepine treatment can result in a number of symptomatic patterns. .. Physiological dependence on benzodiazepines can occur following prolonged treatment with therapeutic doses, but it is not clear what proportion of patients are likely to experience a withdrawal syndrome. It is also unknown to what extent the risk of physiological dependence is dependent upon a minimum duration of exposure or dosage of these drugs. Withdrawal phenomena appear to be more severe following withdrawal from high doses or short-acting benzodiazepines…

—————

Alzheimer’s

Benzodiazepine use and risk of Alzheimer’s disease: case-control study
http://www.bmj.com/content/349/bmj.g5205British Medical Journal
9 September 2014
Conclusion Benzodiazepine use is associated with an increased risk of Alzheimer’s disease. The stronger association observed for long term exposures reinforces the suspicion of a possible direct association, even if benzodiazepine use might also be an early marker of a condition associated with an increased risk of dementia. Unwarranted long term use of these drugs should be considered as a public health concern.

Advertisements

%d bloggers like this: